Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 296, NWS Des Moines, IA

August 23, 2011Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2011, 6:57 AM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 6:57 AM CDT (11:57 UTC)
Expired
Aug 23, 2011, 7:31 AM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:58 AM CDTTSTM WND DMG2 Se Northwood, IAA FEW 4 TO 6 DIAMETER LIMBS DOWN. EXTENSIVE CORN AND BEAN CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 12.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS53 KDMX 231157
SVRDMX
IAC033-195-231245-
/O.NEW.KDMX.SV.W.0296.110823T1157Z-110823T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
657 AM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
  WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 745 AM CDT

* AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF NORTHWOOD...OR 19 MILES NORTHWEST OF MASON CITY...AND
  MOVING SOUTHEAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANLY...KENSETT...GRAFTON...PLYMOUTH AND ROCK FALLS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 199 AND 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4348 9301 4310 9302 4326 9349 4339 9349
      4351 9340 4350 9305
TIME...MOT...LOC 1156Z 297DEG 59KT 4337 9326
WIND...HAIL 60MPH 1.00IN

$$

PODRAZIK
2 follow-up statements
479 
WWUS53 KDMX 231218
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 AM CDT TUE AUG 23 2011

IAC033-195-231245-
/O.CON.KDMX.SV.W.0296.000000T0000Z-110823T1245Z/
CERRO GORDO IA-WORTH IA-
718 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WORTH AND
NORTHERN CERRO GORDO COUNTIES UNTIL 745 AM CDT...

AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
EAST OF MANLY...OR 11 MILES NORTHEAST OF MASON CITY...MOVING
SOUTHEAST AT 50 MPH.

IN ADDITION...AT 652 AM CDT...LAW ENFORCEMENT REPORTED TREE DAMAGE 
IN JOICE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 199 AND 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4348 9301 4310 9302 4326 9349 4337 9349
      4350 9321 4350 9305
TIME...MOT...LOC 1216Z 295DEG 42KT 4327 9301
WIND...HAIL 60MPH 1.00IN

$$

PODRAZIK
031 
WWUS53 KDMX 231231
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT TUE AUG 23 2011

IAC033-195-231241-
/O.CAN.KDMX.SV.W.0296.000000T0000Z-110823T1245Z/
CERRO GORDO IA-WORTH IA-
731 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHERN CERRO GORDO
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4348 9301 4310 9302 4326 9349 4337 9349
      4350 9321 4350 9305
TIME...MOT...LOC 1231Z 297DEG 59KT 4311 9256

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:11 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 23, 6:11 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
611 AM CDT TUE AUG 23 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
THE COMBINATION OF THETA-E ADVECTION AND KINEMATIC FORCING FROM
STRONG SHORT WAVE OVER THE EASTERN DAKOTAS HAS PRODUCED A CLUSTER OF
THUNDERSTORMS OVER NORTHERN IOWA THIS MORNING. A FEW OF THESE STORMS
HAVE BEEN SEVERE. THESE STORMS HAVE BEEN ALONG AND JUST EAST OF THE
12C 700MB ISOTHERM. THESE STORMS WILL LINGER INTO THIS MORNING
BEFORE SHIFTING TO THE EAST. THE CAP WILL BUILD INTO MUCH OF THE
AREA TODAY THOUGH GOOD INSTABILITY WILL DEVELOP OVER THE FAR EAST
AGAIN BY THIS AFTERNOON. THE CAP SHOULD PREVAIL OVER THE AREA THOUGH
HAVE LEFT LOW POPS IN FOR NOW. IT WILL BE HOT TODAY WITH SEVERAL
LOCATIONS PUSHING INTO THE LOWER 90S. THIS COMBINED WITH DEWPOINTS
IN THE 70S WILL GENERATE HEAT INDICES OF 100 TO 105 BY THE
AFTERNOON.

A COLD FRONT WILL MOVE THROUGH THE STATE ON WEDNESDAY THOUGH SHOULD
BE ANOTHER WARM DAY WITH THE THERMAL RIDGE OVERHEAD IN THE MORNING.
LITTLE TO NO ACTIVITY IS ANTICIPATED ALONG THE BOUNDARY MUCH OF THE
DAY WITH A STRONG CAP REMAINING IN PLACE. HIGH PRESSURE WILL SETTLE
INTO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY WITH THE RETURN FOR
COOLER TEMPERATURES AND DRIER AIR. THE RETURN OF THETA-E ADVECTION
AND ADDITIONAL SHORT WAVE ENERGY OVERTOPPING THE WESTERN RIDGE WILL
BRING THUNDERSTORM CHANCES BACK BY FRIDAY NIGHT AND SATURDAY.

&&

.AVIATION...23/12Z
ONGOING CONVECTION IS PULLING EAST AND WILL ONLY AFFECT ALO TAF SITE
THROUGH AROUND 15Z.  WINDS LOOK TO MIX DOWN THIS AFTERNOON AND
CONTINUE TO HAVE GUST IN THE UPPER TEENS.  OTHERWISE...VFR
CONDITIONS THROUGH TOMORROW MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 23, 5:36 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT TUE AUG 23 2011

IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085-
092>096-241045-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-
536 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES OF 100 TO 105 ARE FORECAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
241045-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MAHASKA-WAPELLO-DAVIS-
536 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN LATE THIS
AFTERNOON. A SEVERE STORM WITH 60 MPH WINDS AND QUARTER SIZED
HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 23, 3:37 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             2 N FORT DODGE AIRPORT  42.58N 94.19W
08/23/2011  E1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

&&

SKOW
Special weather statement, Aug 23, 3:48 AM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT TUE AUG 23 2011

IAZ005-015-016-230915-
HANCOCK-KOSSUTH-PALO ALTO-
348 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORM TO AFFECT NORTH CENTRAL IOWA...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF ALGONA...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
THERE IS THE POTENTIAL FOR LOCALIZED STREET FLOODING WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ALGONA AIRPORT...     BURT...               ALGONA...
  WESLEY...             CORWITH...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

PODRAZIK
Special weather statement, Aug 23, 4:03 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 AM CDT TUE AUG 23 2011

IAZ028-230930-
BREMER-
403 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN BREMER COUNTY...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BREMER COUNTY...MOVING EAST AT
45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TRIPOLI...            SUMNER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

PODRAZIK
Special weather statement, Aug 23, 4:25 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT TUE AUG 23 2011

IAZ027-028-038-039-050-231100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER...
WATERLOO...TOLEDO
425 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS MOVING INTO EAST CENTRAL IOWA...

AT 430 AM....STRONG THUNDERSTORMS WERE TRACKING EASTWARD THROUGH
BUTLER AND GRUNDY COUNTIES. THESE THUNDERSTORMS WILL CONTINUE TO
TRACK EASTWARD AT 40 TO 45 MPH OVER THE NEXT FEW HOURS. THESE
STORMS WILL MOVE INTO THE WATERLOO AREA BY 445 AM. GUSTY WINDS
AND NICKEL SIZED HAIL ARE POSSIBLE WITH SOME OF THESE
STORMS...ALONG WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

KS
Local storm report, Aug 23, 6:04 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     HAIL             2 ESE WEBSTER CITY AIRP 42.42N 93.84W
08/23/2011  E1.00 INCH       HAMILTON           IA   TRAINED SPOTTER

&&

DONAVON
Local storm report, Aug 23, 6:28 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND DMG     WEBSTER CITY            42.46N 93.82W
08/23/2011                   HAMILTON           IA   TRAINED SPOTTER

            EXTENSIVE TREE DAMAGE THROUGHOUT THE TOWN OF WEBSTER
            CITY. MULTIPLE TREE LIMBS DOWN ABOUT A FOOT IN DIAMETER.
            TIME ESTIMATED BY RADAR.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:05 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas55 min
Aug 23, 2:25 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright65 min
Aug 23, 2:49 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright41 min
Aug 23, 3:14 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright61 min
Aug 23, 5:55 AM CDTSevere Thunderstorm WarningDMXHamilton35 min
Aug 23, 6:18 AM CDTSevere Thunderstorm WarningDMXHardin21 min
Aug 23, 6:23 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.